Colorado, 2004Wildfire in Colorado, July 31, 2004
July 31, 2004 · NWS GJT · 1 event in 1 county or zone
This wildfire was named the Campbell Fire and occurred on BLM land, 14 miles west of the town of Nucla in Montrose County. The fire primarily burned ponderosa and pinyon pine, juniper, and oak brush.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This wildfire was named the Campbell Fire and occurred on BLM land, 14 miles west of the town of Nucla in Montrose County. The fire primarily burned ponderosa and pinyon pine, juniper, and oak brush. This wildfire continued into the month of August. See the August 2004 Storm Data publication for a continuation of the report on this fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 2:16 AM MST, 9 hours 44 minutes earlier.
Area forecast discussion, Jul 31, 2:16 AM MST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 AM MDT SAT JUL 31 2004
.SHORT TERM (TODAY THROUGH SUNDAY)...
AN AREA OF ALTOCU WAS MOVING SLOWLY EAST-NORTHEAST ACROSS EAST-
CENTRAL UTAH AND WEST-CENTRAL COLORADO EARLY THIS MORNING. CLOUDS
CORRESPOND WELL WITH VORT CENTER ACCORDING TO RUC ANALYSIS. VORT ALSO
PICKED UP IN ETA AND EXPECT SOME OF THESE CLOUDS TO LINGER PAST
SUNRISE.
TODAY-THIS EVENING: AS MENTIONED IN SEVERAL PREVIOUS DISCUSSIONS...
TODAY WILL BE THE DRIEST DAY PRIOR TO A RETURN TO MONSOONAL FLOW.
SATELLITE IMAGERY COMBINED WITH RUC ANALYSIS APPEARED TO SUPPORT THIS
IDEA AS WV IMAGERY SHOWING DRIER MID-LEVEL AIR MOVING INTO THE FOUR
CORNERS. RUC 5H ANALYSIS SHOWED FORECAST AREA BENEATH RIDGE WITH TROF
TO THE WEST OVER THE EASTERN PACIFIC. PACIFIC MOISTURE WAS MOVING
NORTHEAST ACROSS NEVADA AND NORTHERN UTAH THEN SHEARING TO THE
NORTHWEST AND SOUTHEAST IN DEFORMATION AREA BETWEEN THE PREVIOUSLY
MENTIONED SYNOPTIC FEATURES. THIS MOISTURE TRAJECTORY SHOULD CONTINUE
TO AFFECT THE EASTERN UINTA MOUNTAINS AND THE CONTINENTAL DIVIDE
DURING THE AFTERNOON. THEREFORE...HELD ONTO IDEA OF ISOLATED TSTMS
ALONG THESE AREAS IN RESPONSE TO DIURNAL WARMING. WEAK PVA COMBINED
WITH SOME JET DIVERGENCE OVER THE NORTHERN ZONES SHOULD PROVIDE
ADDITIONAL SUPPORT FOR ISOLATED CONVECTION THIS AFTERNOON. 7H TEMPS
RISE ANOTHER DEGREE OR TWO...SO EXPECT TEMPS ON THE ORDER OF 1 TO 3
DEGREES WARMER THAN YESTERDAYS. BALANCED GOING FORECAST WITH MET MOS
GUIDANCE IN PREPARING HIGH TEMP FORECAST.
LATE TONIGHT: INSUFFICIENT DYNAMICS TO OVERCOME DIURNAL COOLING...SO
WILL CONTINUE DRY FORECAST LATE TONIGHT WITH DECREASING CLOUDS.
LOWS SHOULD CONTINUE TO BE NEAR NORMAL FOR THIS TIME OF YEAR.
SUNDAY: HIGH CENTER MOVES INTO NORTH-CENTRAL NM DURING THE DAY. FLOW
SHIFTS TO THE SOUTHWEST AS A RESULT...THOUGH SUB-TROPICAL MOISTURE
FROM THE MEXICAN PLATEAU WILL MOVE THROUGH WESTERN UTAH ACCORDING TO
THE ETA. THEREFORE...FORECAST AREA WILL SEE ANOTHER ROUND OF ISOLATED
DRY THUNDERSTORMS...EXCEPT ACROSS THE EASTERN UINTA MOUNTAINS. THIS
AREA WILL BE ON THE EDGE OF THE SUB-TROPICAL MOISTURE RETURN.
ADDITIONALLY...SHORTWAVE MOVING NORTHWARD ACROSS CENTRAL UTAH LIKELY
TO ENHANCE CONVECTION OVER THIS REGION. THEREFORE...WILL CONTINUE
WITH SCATTERED POPS ACROSS THE EASTERN UINTA MTNS SUNDAY AFTERNOON
AND EVENING. TEMPS SHOULD REMAIN WARM...THOUGH TREND TOWARD INCREASED
CLOUDS SHOULD BE SUFFICIENT TO REIN IN TEMPS A DEGREE OR TWO.
.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...THE ETA SEEMS TO BE
FOLLOWING THE GFS SOLUTION OF A RETURN OF SUBTROPICAL MOISTURE FOR
THE NEW WEEK. THE UPPER HIGH REMAINS ANCHORED TO OUR SOUTH OR
SOUTHEAST THRU THE PERIOD. STILL SOME UNCERTAINTY OF THE DRYING TREND
PROGGED FOR LATE IN THE WEEK WITH A SLOWER TIMING TO THE WEST-COAST
TROF PROGRESSION.
SUNDAY NIGHT-MONDAY...A WEAK LINEAR VORT MAX OVER CENTRAL TEXAS
TONIGHT IS PROGGED TO ROTATE AROUND THE NEW MEXICO HIGH AND INTO THE
FOUR CORNERS BY SUNDAY NIGHT. THIS WILL BRING DEEPENING MOISTURE AND
SOME FORCING. HAVE INCREASED POPS FOR LATE MONDAY ESPECIALLY ACROSS
EASTERN UTAH.
MOISTURE IS PROGGED TO DIMINISH BY MIDWEEK...BUT THIS SEEMS UNLIKELY
WITHOUT SOME FLATTENING OF THE RIDGE. WILL KEEP LOW-GRADE MONSOON
POPS THROUGH DAY 7. RAMEY
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
NL/JOE
Hazardous weather outlook, Jul 31, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 31 2004
COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT JUL 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND EVENING...
MAINLY ALONG THE CONTINENTAL DIVIDE. THESE STORMS WILL PRODUCE
LITTLE RAIN WITH GUSTY WINDS TO 45 MPH AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE BEGINNING SUNDAY AND
WILL CONTINUE THROUGH THE REMAINDER OF THE COMING WEEK AS THE
SOUTHWEST MONSOON RETURNS. AS MOISTURE INCREASES OVER THE REGION IN
SOUTHERLY MONSOONAL FLOW...THE MAIN STORM THREAT WILL BECOME HEAVY
RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
THOUGH SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND
REPORTS.
NL
Wildfire, Paradox Valley / Lower Dolores River Basin
- When
- July 31, 12:00 PM MST to 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, July 31, 2004$100,000 · 55 kt wind · 3 events
- Tornado in South Dakota, July 31, 2004$30,000 · F1 · 1 event
- Heavy Rain in Florida, July 31, 2004$50,000 · 1 event
- Flood in Pennsylvania, July 31, 2004$35,000 · 1 event
- Tornado in Minnesota, July 31, 2004$2,000 · F1 · 1 event
- Flash Flooding in Mississippi, July 31, 2004$25,000 · 2 events
- Flash Flood in Pennsylvania, July 31, 2004$20,000 · 1 event
- Damaging Wind in Colorado, July 31, 2004$15,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 31, 20041 injured · 1 event
- Hail in Minnesota, July 31, 20041.75 in hail · 8 events
- Flooding in Kentucky, July 31, 20046 events
- Hail in Minnesota, July 31, 20041.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416818.